A nurse is caring for a client prescribed Lisinopril. Which nursing action is most appropriate regarding monitoring for persistent dry cough, angioedema, and hyperkalemia?
1"It may be best to stop the amlodipine as this swelling could indicate an allergic reaction; please come in for an evaluation this week so we can select a different medication to manage your blood pressure."✓ Correct answer
2"Although you do not have trouble breathing, bilateral ankle swelling that increases throughout the day can indicate heart failure; please go to the emergency department now for assessment and possible diuretic therapy."
3"This is a known dose-dependent peripheral edema from dihydropyridine calcium channel blockers; please come in to be evaluated, as the provider may lower the dose, switch to an ARB, or add a low-dose ACE inhibitor."
4"It is important to follow a very low-sodium diet, around 400 mg daily, and increase your fluid intake to 3 liters per day; this will help eliminate the swelling while you continue the amlodipine."
Explanation
When administering Lisinopril, key nursing considerations include monitoring patient status, checking critical laboratory values, and providing appropriate safety education. Unsafe practices such as stopping medications abruptly or doubling missed doses are incorrect.
Clinical reasoning summary DHP CCB peripheral edema Dihydropyridine CCBs (amlodipine, nifedipine, felodipine) cause selective arteriolar pre-capillary vasodilation without comparable post-capillary venous dilation, raising hydrostatic pressure in the capillary bed and producing dose-dependent, gravity-dependent peripheral edema (most often bilateral ankles, end-of-day worse, resolves overnight). It occurs in 5-15% of patients and is NOT volume overload — diuretics do not reliably reverse it. Standard management is dose reduction, addition of an ACE inhibitor or ARB (which dilates the venous side and counterbalances the hydrostatic pressure), or a switch to a non-DHP CCB or another antihypertensive class. The absence of dyspnea·orthopnea·weight gain·JVD makes acute heart failure unlikely, so an ED visit is not warranted but an outpatient evaluation is. Self-stopping the drug or substituting aspirin·high-salt diet is incorrect.